Curofy
Dr. Nihal Ahmad (General Practice) needs a second opinion on this medical case.
A 42-year-old patient developed nerve damage due to restricted blood flow in his lower legs after falling asleep in a sitting position. The patient was a smoker and had a history of chronic shoulder pain and migraine headaches. He was on various prescription medications, including Sumatriptan for the migraines. To save his lower legs from damage, doctors decided to do fasciotomies- a procedure that involves cutting of tissue to relieve pressure. They performed a battery of emergency tests, and his blood pressure was normal. The patient had high Creatine Kinase concentration and a rapid heartbeat. Creatine Kinase is an essential enzyme in tissue repair, and high levels usually mean muscle damage while deficient levels might mean alcoholic liver disease or rheumatoid arthritis. However, assuming that his condition was not critical, doctors decided to perform the surgery. When the doctors tried to place a catheter in the radial artery, his blood came out GREEN. Cyanosis is a condition wherein the blood cannot bind oxygen and hence cannot adequately deliver oxygen to tissues, thus causing blue coloration of the skin. However, the classic case of cyanosis results from deoxyhemoglobin (lack of oxygen in the blood). It is sometimes caused by high methemoglobin (a condition in which ferrous iron in the heme groups is oxidized to the ferric iron). Also, cyanosis caused by methemoglobinemia usually results in brown- or chocolate-colored blood that does not become red when exposed to oxygen. It isn’t green. The patient’s methemoglobin concentration was normal. The doctors considered it to be a rare case of sulfhemoglobinemia, not classic cyanosis, as the cause of the green-black blood. Sulfhemoglobinemia occurs when a  sulphur atom is incorporated into the hemoglobin molecule. This can be caused by medications, including sulfonamides, which were present in the sumatriptan the patient had been taking for migraine headaches. Is sumatriptan the reason behind green blood? As per the doctors, the triptans used to treat migraine have never been reported to cause sulfhemoglobinemia. He also stressed that there is no way to prove that sumatriptan can cause sulfhemoglobinemia. However, in this case, sumatriptan was a possibility as it contains a sulfonamide group, and sulfonamides have been reported to cause sulfhemoglobinemia, claimed the doctors. Hence the real mystery is not sumatriptan or even green blood, it's sulfhemoglobinemia, and typically, sulfhemoglobinemia is caused by medications, he added. A research paper mentioned that sulfhemoglobinemia and methemoglobinemia are usually confused as the causes are often the same. However, it is critical to understand the difference because patients who are mistakenly treated for methemoglobinemia can acquire cyanosis due to wrong medication. Making the distinction more difficult, not all automated blood-gas analyzers can detect sulfhemoglobinemia because sulfhemoglobin has peak absorption at 620 nm, below the 660-940nm wavelengths in conventional pulse oximetry. The patient recovered from the incident when he stopped taking sumatriptan and after 5 weeks had no trace of sulfhemoglobin.
See this content immediately after install